Florida, 2017

Flood in Florida, June 13, 2017

June 13, 2017 · NWS JAX · 2 events in 2 counties and zones

3 inches) combined with daytime heating and forcing from the stronger Atlantic sea breeze and outflow boundaries produced locally heavy rainfall and an observed funnel cloud over Clay county in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Another near record saturated airmass (PWATs near 2.2-2.3 inches) combined with daytime heating and forcing from the stronger Atlantic sea breeze and outflow boundaries produced locally heavy rainfall and an observed funnel cloud over Clay county in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 7:40 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 7:40 AM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
840 AM EDT Tue Jun 13 2017

.UPDATE...

Convection will initiate and spread once again Today.

Expect a line of convection to develop early this afternoon along
the I95 corridor, in response to increased instability due to
morning gaps in cloud cover along coast, in addition to coastal
convergence. Convection will initiate this afternoon over Suwannee
valley aided by wave Southwest of Ocala, which can be seen as a
swirling feature in current radar imagery. Later this afternoon,
these two areas will likely merge inland. The flow continues to be
light with high precipitable water values, yielding the potential
for locally heavy rainfall.

&&

.AVIATION...

Lingering stratus will dissipate this morning. Convection is
expected to develop this afternoon, and overspread the region,
with restrictions and locally heavy rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  72  90  72 /  40  20  40  20
SSI  83  75  85  76 /  50  30  40  30
JAX  86  73  88  72 /  60  30  50  20
SGJ  83  73  85  73 /  40  30  40  30
GNV  86  71  88  71 /  70  40  50  30
OCF  87  72  88  72 /  70  30  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Struble
Hazardous weather outlook, Jun 13, 2:31 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
331 AM EDT Tue Jun 13 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-140745-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
331 AM EDT Tue Jun 13 2017

...Locally Heavy Rainfall from Slow Moving Thunderstorms...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Patchy fog is expected this morning, with visibility in localized
areas falling below one mile.

Slow moving thunderstorms will again cause locally heavy rainfall
this afternoon, with 2 to 4 inch accumulations possible.
Thunderstorm coverage will be greatest across north central
Florida, and along the southeast Georgia coast. A few storms may
become strong as well with gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous afternoon and evening thunderstorms are
expected through the period. The main thunderstorm hazards
continue to be locally heavy rainfall, frequent lightning, and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jun 13, 12:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
145 PM EDT TUE JUN 13 2017

FLZ125-131830-
Coastal Duval FL-
145 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUVAL COUNTY UNTIL
230 PM EDT...

At 143 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bayard, or near Ponte Vedra Beach. This storm was nearly stationary.

Pea size hail and Wind gusts of 25 to 35 mph can be expected.

Locations impacted include...
Bayard.

LAT...LON 3014 8152 3022 8153 3023 8149 3023 8144
      3021 8143 3015 8144
TIME...MOT...LOC 1743Z 101DEG 2KT 3017 8145

CORDERO

The radar

The Jacksonville radar (KJAX), 41 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 flood. Local standard time, as filed.

Funnel Cloud, Clay

When
June 13, 1:00 PM EST
Where
Clay County, 2.39 mi SSW of Peoria
Reported by
Broadcast Media
Coordinates
30.120, -81.720

A funnel cloud was observed.

Flood, St. Johns

When
June 13, 3:55 PM EST
Where
St. Johns County, 1.7 mi WSW of Armstrong to 1.22 mi WSW of Armstrong
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.744, -81.478

The roadway was flooded at State Road 13 and County Road 207.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706243, 706242.